hi, I always have problems with my blood sugar level. I m using humulin. even though I eat a normal portion of meal, my blood sugar goes up after each meal. but it goes down to normal level after 4-5 hours. it makes me confused because I cant inject more because I will get low, what should I do? answer s very much appreciated, thanks;-)
For those who take mealtime insulin, blood sugars have a tendency to rise in 1-2 hours and then drop over the next couple of hours. This is because the insulins we inject are much slower than the insulin the body makes, and also because people with diabetes lack hormones that slow the rate of digestion.
The answer, as you alluded to, is not usually to take MORE insulin. Rather, we need to either make the insulin work earlier or make the food work later. This can be accopmlished by:
A. Taking a rapider insulin (Humulin Regular, if that is what you are taking, is much slower than Humalog -- ask you doctor if switching is in order)
B. Taking the mealtime insulin earlier before eating
C. Warming the injection site by massaging it, running it under warm water, or exercising the underlying muscle
D. Choosing foods that are slow to digest (low glycemic index foods)
E. Adding something acidic, such as vinegar, to your meals
F. Splitting meals into two parts -- part eaten at the usual mealtime, and the rest eaten 1-2 hours later
G. Replacing the hormones that slow digestion (you can ask your physician about these -- they are called pramlintide, GLP-1s, or DPP4 inhibitors).
It is perfectly normal for you blood glucose to rise following a meal. Even in people without diabetes, the blood sugar level will rise following a meal. There should be guidelines as to what your blood sugar should be when you are fasting, so make sure you adhere to that. As long as you blood sugar is well controlled overall (evidence by your blood glucose sticks) you should be fine. Your provider will also draw blood (HbA1c) at some visits to make sure your sugar levels are well controlled. If you experience dizziness or you still get tired it means your blood sugar is low. If you have to urinate multiple times at night it means you have excess sugar in your system. Contact your provider if you start feeling numbness/tingling in your extremities or if you notice a change in your vision because that could be a sign your blood sugar is not being well controlled
thank you so much!! I have always been confused because my doctor never told me anything about that! also, I learntabout this thing called "carbs counting", is it necessary for all diabetes to know about this?
Carb counting is a fairly simple way of quantifying the effects that different foods with have on blood sugar levels. Because all carbohydrates (except for fiber) will convert to blood glucose, adding up the carbs in a meal or snack allows us to determine its effect on blood sugar. Those who take rapid-acting insulin at mealtimes can match the dose to the amount of carbohydrate using an "insulin-to-carb" ratio. Those who do not take mealtime insulin can keep their carb intake within a range designated by their healthcare team in order to manage blood sugar levels optimally.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.